Aspirin Toxicity

Nausea, vomiting, dehydration, tinnitus
Then hyperventilation
Then agitation, hyperthermia (ominous sign), hypoxia (ASA-induced pulmonary edema)

Phase I: Hyperventilation (direct respiratory center stimulation -> resp alk)
Phase II: Paradoxic aciduria in setting of resp alk
Phase III: Metabolic acidosis, dehydration, hypoK+ (4-6 hours after ingestion in infant or within 24 hours in adolescent, adult)

ASA levels
No real toxicity if less than 150 mg/kg
(So if accidental o.d., obs 4-6 hours and DC if no signs of toxicity)

15-30 mg/dL therapeutic
30-60-90 rule:
- above 30 is toxic and if clinically indicated (severe AMS, pulmonary edema, severe acidosis or hypoK) may need dialysis
- above 60 in chronic toxicity ingestions may need dialysis
- above 90 in acute may need dialysis

Check ASA q2 hours until peaks
Check K q2 hours
urine pH 7.5-8, VBG

Treatment

[ ] ABCs
[ ] Prevent absorption (charcoal +/- gastric lavage if acute)
[ ] Encourage elimination (alkalinize urine; dialyze)
[ ] Correct metabolic derangements (dehydration, sugar, K+)

- Intubation: Must match prior RR. May need heavy sedation, even paralysis.
- Prevent Absorption: Gastric lavage w/warm NS after intubated, f/b charcoal 1 gram/kg (max 100 gms). Can be f/b WBI with PEG if enteric-coated or ASA levels not falling with charcoal
- Elimination: Increases 20-fold if urine pH rises from 5 to 8.
* 1 amp of bicarb, then 3 amps in D5W at twice maintenance (works for any weak acid overdose, including phenobarb)
* Dialysis if: ASA > 90-120 acute, or 60 chronic; seizures, coma, or severe AMS; pulmonary edema; volume overload; renal failure; refractory acidosis
- Derangements:
* Give LR or NS for dehydration, and then add in 40 mEQ KCl to that or to the bicarb, once have UOP 1-1.5 mL/kg/hour (even if K+ is in low normal range, i.e. if < 4.5 mEQ/L)
* CNS glucose levels can be low even in euglycemic patients.
Give D50 empirically for AMS despite normal blood sugars. Cases of dramatic
improvement.

Salicylate Overdose: When RSI Can Kill A Patient

Management of severe salicylate poisoning is uniquely within the scope of EM practice, but it is also an example where routine RSI can get you into trouble. Intubation may be necessary in the setting of acute salicylate intoxication for a number of reasons (altered mental status, hypoxia, patient tiring, etc.).

Severe salicylate intoxication is typically associated with metabolic acidosis and a concomitant respiratory alkalosis. It is important to keep in mind that the degree of alkalosis is actually high compared to the degree of metabolic acidosis because of associated hyperventilation, a primary CNS effect of salicylate, NOT a simple compensatory response to the metabolic acidosis.

An acidic environment facilitates the ability of the salicylate molecule to cross biologic membranes. Hence, anything that interrupts hyperventilation will worsen the acidemia and result in deterioration of the patient. There are documented cases where rapid sequence intubation has resulted in catastrophe and cardiac arrest because the patient was not ventilated rapidly enough to maintain the pH at alkaline levels; suppression of the patient's respiratory drive can be rapidly life threatening in this setting. As stated in Goldfrank’s Toxicologic Emergencies: "Endotracheal intubation followed by assisted
ventilation of a salicylate-poisoned patient poses particular risks and may contribute to mortality in several ways………Few healthcare providers are trained or skilled
at maintaining the appropriate concentration of hypocarbia and hyperventilation necessary.(3)"

If a patient with acute severe salicylate intoxication requires intubation, the goal should be to maintain the pCO2 at pre-intubation levels, or possibly even lower if CNS depression was already evident. Be cautions not to use typical ventilator settings which can result in worsening acidosis and death.

References:
(1) Greenberg MI, et al. Deleterious effects of endotracheal intubation in salicylate poisoning Ann Emerg Med 2003;41: 583-4.
(2) Berk WA, Andersen JC. Salicylate-associated asystole: report of two cases. Am J Med. 1989;86: 505-6.
(3) Goldfrank’s Toxicologic Emergencies. 8th edition. Goldfrank LR, Flomenbaum NE, Lewin NA, Howland MA, Nelson L, Hoffman RS (eds.). Appleton and Lange, Norwalk, CN, 2005.

Salicylate that is not ionized can easily enter the CNS; the administration of sodium bicarbonate to alkalinize the serum to a pH of 7.50 to 7.55 can “trap” ionized salicylate in the serum and keep it out of the brain (NEJM, 8/21/14, pg. 767).

Unless otherwise stated, the content of this page is licensed under Creative Commons Attribution-ShareAlike 3.0 License